Alert archive / Massachusetts / Flash Flood Warnings in 2024

Flash Flood Warning 8, NWS Boston/Norton, MA

June 26, 2024Worcester County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Jun 26, 2024, 7:48 PM EDT for Worcester County, Massachusetts. It was in force for 117 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2024, 7:48 PM EDT (23:48 UTC)
Expired
Jun 26, 2024, 9:45 PM EDT
In force
117 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

County Worcester County, MA

The radar

The Boston radar (KBOX), 56 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:43 PM EDTFLOOD3 Ese Worcester, MARoute 20 near Grafton St in Worcester is flooded with vehicles stranded in floodwaters.
Jun 26, 8:43 PM EDTFLOOD3 Ese Worcester, MARoute 20 near Grafton St in Worcester is flooded with vehicles stranded in floodwaters.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WGUS51 KBOX 262348
FFWBOX
MAC027-270145-
/O.NEW.KBOX.FF.W.0008.240626T2348Z-240627T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
748 PM EDT Wed Jun 26 2024

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Southeastern Worcester County in central Massachusetts...

* Until 945 PM EDT.

* At 748 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Worcester, Shrewsbury, Westborough, Grafton, Holden, Auburn, 
  Hopkinton, Northborough, Oxford, Millbury, Charlton, Spencer, 
  Leicester, Sutton, West Boylston, Upton, Paxton and Boylston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4233 7161 4223 7160 4222 7160 4221 7160
      4219 7160 4213 7191 4228 7197 4235 7164
      4234 7162

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

HF
2 follow-up statements
474 
WGUS71 KBOX 270047
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
847 PM EDT Wed Jun 26 2024

MAC027-270145-
/O.CON.KBOX.FF.W.0008.000000T0000Z-240627T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Worcester MA-
847 PM EDT Wed Jun 26 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT THIS 
EVENING FOR SOUTHEASTERN WORCESTER COUNTY...

At 847 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain Significant flooding has been reported in the vicinity of Route 
20 and Grafton Street in Worcester. Between 1 and 2 inches of rain 
have fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour. 
Additional rainfall amounts up to 1 inch are possible in the warned 
area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Worcester, Shrewsbury, Westborough, Grafton, Holden, Auburn, 
  Hopkinton, Northborough, Oxford, Millbury, Charlton, Spencer, 
  Leicester, Sutton, West Boylston, Upton, Paxton and Boylston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4233 7161 4223 7160 4222 7160 4221 7160
      4219 7160 4213 7191 4228 7197 4235 7164
      4234 7162

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

HF
992 
WGUS71 KBOX 270142
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
942 PM EDT Wed Jun 26 2024

MAC027-270152-
/O.EXP.KBOX.FF.W.0008.000000T0000Z-240627T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Worcester MA-
942 PM EDT Wed Jun 26 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM EDT THIS EVENING FOR 
SOUTHEASTERN WORCESTER COUNTY...

The widespread torrential rainfall has come to end...but there were 
still some showers with brief downpours. Additional flooding is not 
expected...but please continue to heed remaining road closures.

&&

LAT...LON 4233 7161 4223 7160 4222 7160 4221 7160
      4219 7160 4213 7191 4228 7197 4235 7164
      4234 7162

$$

HF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:00 PM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 26, 3:00 PM EDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
300 PM EDT Wed Jun 26 2024

.SYNOPSIS...
Hot and humid today with a risk for showers and thunderstorms
especially late this afternoon into the evening. Though there is
a risk for some spotty activity early this afternoon. Some
storms could turn strong to perhaps severe bringing risk of
strong winds and heavy downpours, which may lead to flooding.
Dry and pleasant weather conditions for Friday as Canadian high
pressure briefly builds in. A more humid and more active weekend is
in store as a slow moving frontal system brings periods of showers
and thunderstorms with localized downpours possible. Drier
weather then returns for early next week with seasonable
temperatures.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Highlights:

* Rest of the afternoon is warm and muggy, with a low chance of a
  spotty shower before sunset.

* Moderate to at times heavy rainfall with localized flash flooding
  during the evening and overnight hours remains possible, as long
  as the heaviest rain develops over urban locations.

* Few stronger storms with isolated severe possible, the primary
  threat of damaging wind gust.

A warm and humid afternoon across southern New England, quick glance
across the CWA and temperatures are well in the 80s and 90F reading
at KBDL. Dewpoints are elevated, mid to upper 60s and a few 70F
sprinkled in. The combination generated modest CAPE across the
interior, between 1,500 and 2,000 J/kg per SPC meso analysis. Storms
have not developed due to lack of forcing and subsidence between the
showers the exited northern New England this morning and the main
event which is over across northern Ohio and western New York. But
a couple of spot showers have bubbled up along the spine of the
Berkshires and Green Mountains due to the differential heating. The
rest of the afternoon a couple of spot showers remain possible.

Breaking down tonight, there are two threats, hydro likely being the
primary, with secondary being severe. This is associated with a
500mb trough/shortwave and surface cold front.

Hydro: There is an anomolous moisture rich airmass, PWATs are around
two inches, and per SPC Sounding Climatology this is near MAX of all
soundings. HREF ensembles 00z to 06z (8pm to 2am) there is between
50 and 70 percent likelihood rainfall rates across Connecticut and
Rhode Island may exceed an inch over three hours. But, more
concerning is the low probability (~10 percent) for three inches of
rain over three hours in northwest Connecticut. Given the antecedent
conditions, the marginal risk ERO for areas north and west of I-95
seems appropriated. After all, localized amounts of 3 to 5 inches of
rain fell just last weekend in western Hartford County along with
parts of eastern Connecticut/western Rhode Island. In addition to
these locations, urbans centers will need to be closely watched
tonight for the potential of flash flooding. Outside of the heaviest
downpours, many should expect widespread 0.5 to 1.0 inch of rain.

Severe: Wind fields are more dynamic this evening with the 850mb jet
increasing after 02z, this should help to promote the development of
storms across the CWA. The challenge with these storms are the poor
lapse rates late this evening and overnight, low level lapse rates
and mid level lapse rates are near 6C/km. But, the deep level shear
is what could continue any storms that develop and move into our
area. Primary threat with any storms would likely be from damaging
wind gusts, though with some low level helicity in eastern New York
and western Connecticut, a low risk for a spin up is there,
highlighted by the 2 percent tornado contour from SPC.

Thinking after 08z/4am showers begin to exit from west to east, with
showers exiting the I-95 corridor during the Thursday morning
commute. A few showers may linger for extreme southeast New England,
Cape Cod, and the islands through mid-morning. Overnight lows are in
the 60s, lower 60s along the northern border with Vermont and New
Hampshire, while the southern coast the low are in the upper
60s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Highlights:

* Any lingering showers/storms move offshore early in the day.
  Will be dry for most other than perhaps a spot shower across
  the MA/NH/VT border during the afternoon.

Caught in cyclonic flow through this period. A trough over our
area will lift offshore early in the day, but will have another
dig into northern New England during the afternoon. High
pressure will begin to nudge in once the cold front pushes
offshore during the AM.

Main focus of the forecast was in the near term. Only major
change made was to introduce a few spotty showers across the
MA/NH/VT border during the afternoon and try to better time the
AM activity exiting. Overall though for most will be a pretty
nice day with decreasing humidity levels, albeit it may be a bit
breezy at times. High temperatures will generally be in the 80s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights:

* Pleasant Friday with clear skies and low humidity levels.

* More active for the weekend, with periods of showers and t-storms
  associated with a slow moving frontal system. Heavy downpours
  appear to be the greatest risk, but it is uncertain if any
  storm(s) may become strong/severe.

* High pressure returns Monday and Tuesday.

Details:

Friday:

Canadian high pressure moves into New England on Fri, moving
offshore Fri night/early Sat. This will usher in a cooler and drier
air mass to Southern New England with full sunshine. Add this all up
and you get the makings of a spectacular Friday summer day, with
highs in the 70s to low 80s and dewpoints in the mid 40s to low 50s.
As high pressure moves offshore by the evening, moisture levels
start to increase again but at least these rises won't be as
substantial as Sat; lows in the 50s to low 60s.

Saturday and Sunday:

Should be able to eke out a dry Saturday morning at least. But Sat
aftn into Sun evening is looking to be an active period of weather
as a surface frontal system embedded in a regime of seasonably
strong westerly flow aloft will interact with rich deep moisture to
favor showers and thunderstorms. Uncertainties in the forecast stem
from convective details which we can't resolve at this time range,
as well as the timing, both in terms of when rain/t-storms start and
also when they end. There are indications on Sun into Sun evening
that the axis of a surface cold front becomes more parallel to the
mid/upper flow, which could lead to a slow egress offshore.

Despite the above uncertainties, there's enough consensus in the
ensembles to indicate PoPs increasing to Likely-Categorical range
Sat night into Sun, then a slow decrease from NW to SE for Sun
night. PWAT values rise significantly up to 2-2.25", which are 2-3
standard deviations above late-June climatology per ECMWF EPS.
Unclear if we would see any storms produce severe weather - it may
end up being too cloudy to really destabilize significantly - but
heavy downpours and possibly hydro could be a concern at some point
in this period, especially if the front slows/stalls. Did boost QPF
a bit over NBM in this period to better reflect potential for heavy
rains, and while it don't expect it to be raining all the time in
all areas, showers and t-storms producing downpours is a growing
risk for this weekend.

Temps are seasonable with readings in the upper 70s to mid 80s, but
both Sat and Sun look to be quite muggy with dewpoints rising into
the upper 60s to mid 70s.

Monday thru Wednesday:

After what is looking like a soggy weekend, early next week looks
drier/lower humidity levels as we get another infusion of Canadian
high pressure. Both days should feature clear skies with seasonable
temps and modest northerly breezes.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through 00z... Moderate confidence.

Generally dry afternoon with VFR CIGs, the low chance of an
isolated and brief shower between 20z-23z across the CWA. Winds
are south to southwest between 10 and 20 knots with gusts upwards
of 20 to 30 knots this afternoon.

Areas of coastal fog and stratus have developed south of the
islands and are propagating northeast with IFR CIGs. Expecting
this to expand across the Cape and Islands. Do have lower
confidence in how expansive this area becomes and duration.

Tonight... Moderate confidence.

Risk higher for scattered showers and storms where conditions
deteriorate to MVFR/IFR with localized LIFR. Some storms could
be strong and produce heavy downpours between 00z and 06z. TAFs
indicate this hazard with PROB30. Winds ease to between 5 and 10
knots, but will quickly shift to the west from west to east as
the cold front slides through (though may not be until Thu AM
for Cape terminals).

Thursday...High confidence in trends, moderate in exact timing.

Any lingering MVFR/IFR improves to VFR between 12z and 15z, ACK
could linger below VFR through 18z. Winds out of the west
between 5 and 10 knots with gusts of 15 to 20 knots.

Thursday Night... High Confidence.

VFR, dry, northwest to north/northwest winds 5 to 10 knots.

KBOS TAF...Moderate confidence in TAF.

VFR for much of today. Could have an isolated shower/storm early
this afternoon, but risk higher tonight where conditions
deteriorate to MVFR/IFR. Have tried to highlight best shot with
PROB30. Winds remain too strong out of the SW for sea breeze to
develop today.

KBDL TAF...Moderate confidence in TAF.

VFR for much of today. Could have an isolated shower/storm early
this afternoon, but risk higher late this afternoon/tonight
where conditions deteriorate to MVFR/IFR. Have highlighted best
shot for thunderstorms with PROB30.

Outlook /Friday through Monday/...

Friday through Friday Night: VFR.

Saturday: Mainly VFR, with local MVFR possible. Breezy. Chance
SHRA, isolated TSRA.

Saturday Night: Mainly MVFR, with areas IFR possible. Breezy.
SHRA, isolated TSRA.

Sunday: Mainly MVFR, with local IFR possible. Breezy. SHRA,
isolated TSRA.

Sunday Night: VFR. Breezy. Chance SHRA, isolated TSRA.

Monday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

230 PM update...

* SCA remains in effect thru tonight for southern waters

This evening & overnight...

SW winds 15-20 kt gusting up to 30kt at times. Mainly dry
weather thru the daylight hours, then showers and thunderstorms
over western PA/NY this afternoon, impact RI/MA waters this
evening and overnight. Frequent lightning and heavy downpours
with poor vsby are the main concerns. Secondary concerns is
strong winds.

Thursday..High confidence.

Cold front enters the waters, which will shift winds to W
during the AM along with improving vsbys. However, the front
stalls just offshore. Seas across the outer waters diminishing
to 2-4 ft during the afternoon.

Thursday night...high confidence.

Cold front just offshore finally accelerates out to sea, with
winds becoming NW 15-20 kt, highest across the eastern MA
waters. Dry weather and good vsby.

Outlook /Friday through Monday/...

Friday through Friday Night: Winds less than 25 kt.

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Seas up to 5 ft. Chance of rain
showers, isolated thunderstorms.

Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft. Rain showers, isolated
thunderstorms.

Sunday Night: Winds less than 25 kt. Local rough seas. Chance
of rain showers, isolated thunderstorms.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Risk for Rip Currents until 8 PM EDT this evening for
     MAZ020>024.
RI...High Risk for Rip Currents until 8 PM EDT this evening for
     RIZ006>008.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ231>234-236.
     Small Craft Advisory until 8 AM EDT Thursday for ANZ235-237.
     Small Craft Advisory until 5 PM EDT Thursday for ANZ254>256.

&&

SYNOPSIS...Loconto/Dooley/Nocera
NEAR TERM...Dooley
SHORT TERM...Nocera
LONG TERM...Loconto
AVIATION...Loconto/Dooley
MARINE...Loconto/Nocera

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:15 PM EDTRip Current StatementBOXBarnstable, Bristol, Dukes, Nantucket, Plymouth23 hr

Nearby

Flash Flood Warnings in Massachusetts, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.